Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 22, 2017, 6:21 PM EDT for Cumberland County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 6:21 PM EDT (22:21 UTC)
- Expired
- May 22, 2017, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WWUS82 KRAH 222221
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT MON MAY 22 2017
NCZ088-222300-
Cumberland NC-
621 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of central Cumberland
County Until 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Vander, Cedar Creek and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3502 7907 3503 7908 3519 7900 3513 7864
3512 7865 3512 7864 3511 7865 3509 7866
3509 7867 3505 7866 3485 7873
TIME...MOT...LOC 2220Z 293DEG 14KT 3508 7897
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 22, 3:40 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 22, 3:40 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 340 PM EDT Mon May 22 2017 .SYNOPSIS... A series of low pressure systems will cross central NC through mid- week, causing periods of showers and thunderstorms. Improving weather conditions are anticipated by late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 320 PM Monday... Atmosphere has become slightly to moderately unstable this afternoon across central NC excluding the far northeast piedmont and northern coastal plain. This air mass will support/maintain scattered convection across the region. The effective bulk shear is marginal at best (~25kts) and mostly confined to the southern half of the forecast area. This shear may be sufficient to organize the storms into segments, mainly south of highway 64, with locally strong winds associated with bowing segments. Convective parameters weaker to the north and northeast of Raleigh so expect any convection in this region to be rather tame. Convection will slowly diminish late this evening/early overnight before showers will increase in coverage from the southwest as an upper disturbance and attendant sfc low approaches. Prior to daybreak, expect moderate/locally heavy showers to cover most of the Sandhills and Piedmont. With precipitable water values hovering around 1.8 inches, the showers will likely be efficient rain producers. Thus, most locations will likely see a solid half inch of rain by daybreak Tuesday, with some some places in the western Piedmont approaching an inch. Min temps generally in the mid-upper 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... As of 340 PM Monday... ...Locally heavy rainfall likely Tuesday... The lead upper disturbance and attendant sfc wave will lift across central NC Tuesday morning. In its wake, there may be a temporary lull in the widespread showers and scattered storms before another disturbance and sfc wave lift northeast into our region Tuesday afternoon/evening. The available moisture coupled with decent convergence along a sfc front bisecting central NC southwest- northeast and divergence aloft supplied by a 300mb jetlet lifting ne along the spine of the Appalachians should maintain categorical PoPs through the day into the evening. These showers should dump another half to one inch of rain. This additional run-off will quickly fill creeks and streams, likely requiring the issuance of urban and small stream flood statements. If rainfall rates are greater, a flood watch may be necessary. Effective bulk shear projected to be stronger Tuesday afternoon though widespread rain showers will likely limit available buoyancy. If any locations have a threat for a strong/locally severe storm, it would be over coastal plain counties which should be on the eastern periphery of the rain showers. High temperatures will vary from near 70 NW to near 80 SE. Showers will gradually diminish in coverage and intensity Tuesday evening as the upper level support wanes. Min temps near 60 NW to the mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 300 PM Monday... The upper-air pattern at the beginning of the long term period features a high amplitude trough extending southwesterly from the Great Lakes into the MS Valley with an embedded close low centered near MO/IL. The upper trough axis will slide east on Thursday and take on an increasingly negative tilt with both the GFS and EC moving the long wave trough axis off the mid- Atlantic coast by 12 UTC Friday. The southwesterly flow ahead of the trough strengthens with 75 to 85kts progged at 500 mb over the eastern Carolinas early Thursday. While NWP guidance is similar in the large scale pattern there are differences in some smaller scale features that will play an important role in the forecast details. At the surface, the pattern is rather complex with an existing weak CAD wedge in place across central NC on Wednesday morning with dew points in the upper 50s near the VA border and the upper 60s in the southern Coastal Plain. Guidance is probably too aggressive in driving the warm sector northward to the VA border by mid-afternoon, a more reasonable approach would lift the wedge front more slowly, eventually reaching the VA Wednesday evening as a surface low develops along the front in upstate SC Wednesday evening and moves to southwestern VA Thursday morning. A trailing cold front will then sweep east across the Carolinas and Virginia Thursday morning. Given the strong forcing for ascent ahead of the upper trough, low- level warm advection, localized ascent with the wedge front and then the cold front along with precipitable water values climbing in excess of 1.75 inches, another robust precipitation event is expected Wednesday morning through midday Thursday with general rainfall amounts of 1 to 1.5 inches with localized amounts in excess of 2 inches. Currently SPC has our region outlooked in general thunder and a marginal severe weather risk for the Wednesday and Wednesday night period. Initially, the severe weather risk should be confined to the southeast portion of the area but as the warm sector expands north and with the strong low to mid level flow producing 0-6km bulk shear values in excess of 40-50kts with a weak to perhaps borderline moderately unstable air mass. An expanding severe weather threat is expected, initially in proximity of the wedge front and then ahead of the advancing cold front. The significant precipitation should be over by Thursday but scattered showers and possibly some storms are expected ahead of the upper trough that will be located near the Appalachians. The combination of a relatively moist environment combined with steep low- level lapse rates should support scattered convection and fairly widespread cumulus field. All of the precipitation should end late Thursday night as the air mass stabilizes and larger scale subsidence develops. Dry weather is expected on Friday and Friday night. The pattern becomes less clear over the weekend as troughiness begins to develop over the mid and upper MS valley and a warm front lifts north across the region on Saturday and then stalls near or just north of NC for late Saturday and Sunday. A limited threat of convection persists into Monday but confidence in the forecast over the end of the holiday weekend is limited. Highs on Wednesday and Thursday will be muted by cloud cover and precipitation and modulated by the placement of the warm front. Highs should range around 70 in the Triad to around 80 across the southeast. Highs should moderate into the upper 70s to lower 80s on Friday and the mid to possibly upper 80s on Saturday through Monday. -Blaes && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 150 PM Monday... Scattered convection will cross central NC west-to-east this afternoon through this evening. In proximity of the convection expect MVFR/IFR ceilings and sfc winds gusting between 25-35 kts. The convection will be most probable in vicinity of the Triad terminals between 19Z-22Z, and elsewhere between 22Z and 03Z. Away from the convection, expect scattered-broken ceilings in the MVFR/low end VFR range. There is a high likelihood of adverse aviation conditions across central NC through Wednesday night as a series of upper level disturbances crosses the moist air mass in place across central NC. Each disturbance will kick-off scattered showers and thunderstorms with associated MVFR/IFR ceilings and visibilities. The first disturbance will cross central NC late tonight through Tuesday. Another disturbance is expected Wednesday into Wednesday night. Expect IFR/MVFR parameters in proximity of the showers and storms. In between the periods of showers and storms, MVFR ceilings will be common due to the available moisture in the atmosphere. An improving weather pattern is anticipated Thursday with VFR parameters highly probable Friday and Saturday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...BLAES AVIATION...WSS
Hazardous weather outlook, May 22, 3:49 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 349 PM EDT Mon May 22 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 349 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall will occur with scattered strong thunderstorms through this evening, and with an expanding area of showers after 2 AM tonight. Minor street flooding may occur where storms cross urban areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate to heavy rain associated with showers and a few thunderstorms is possible Tuesday and Wednesday, with storm total rainfall amounts of 2 to 3 inches likely, with locally heavier amounts probable. Flooding of low lying and urban areas is possible, along with rapid rises on area creeks. A few strong or severe thunderstorms are possible Tuesday afternoon, primarily along and east of I-95, and again Wednesday afternoon and evening across most of central NC. The main severe weather hazards will be damaging straight line winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday. Spotters are encouraged to report rainfall amounts in excess of two inches.
In the hours before
Special weather statement, May 22, 3:48 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
348 PM EDT MON MAY 22 2017
NCZ089-222030-
Sampson NC-
348 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of southeastern Sampson
County Until 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking A strong thunderstorm near
Rowan, or 16 miles southwest of Wallace, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3468 7834 3479 7818
3474 7820 3471 7813 3472 7811 3471 7811
3468 7816 3455 7825
TIME...MOT...LOC 1947Z 286DEG 26KT 3461 7824
10Special weather statement, May 22, 4:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT MON MAY 22 2017
NCZ038-039-074-222115-
Randolph NC-Davidson NC-Montgomery NC-
419 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of southwestern
Randolph...southeastern Davidson and north central Montgomery
Counties Until 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Badin Lake, moving east at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
North Carolina Zoo, Denton, Ulah and Martha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3572 8015 3566 7974 3540 7984 3554 8020
3555 8020
TIME...MOT...LOC 2018Z 287DEG 10KT 3561 8010
WSSSpecial weather statement, May 22, 4:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT MON MAY 22 2017
NCZ038-222115-
Davidson NC-
420 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of Davidson County
Until 515 PM EDT...
At 420 PM EDT, Doppler radar was tracking A strong thunderstorm near
Linwood, or 7 miles west of Lexington, moving east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Lexington, Thomasville, Linwood, Arcadia, Gordontown, Welcome, and
High Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3584 8047 3583 8046 3583 8043 3585 8042
3585 8039 3588 8042 3589 8037 3597 8039
3595 8005 3570 8006 3571 8014 3553 8019
3558 8021 3568 8033 3572 8033 3572 8038
3574 8046 3577 8045 3579 8048 3583 8048
TIME...MOT...LOC 2020Z 284DEG 12KT 3583 8040
10Special weather statement, May 22, 5:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT MON MAY 22 2017
NCZ039-074-075-222215-
Randolph NC-Moore NC-Montgomery NC-
512 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of southern Randolph...
northwestern Moore and northeastern Montgomery Counties Until 615 PM
EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seagrove, or near North Carolina Zoo, moving southeast at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Asheboro, North Carolina Zoo, Biscoe, Seagrove, Robbins, Star,
Steeds, Ulah, Coleridge and Martha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3561 8006 3570 7992 3568 7955 3527 7956
3551 8007
TIME...MOT...LOC 2111Z 299DEG 19KT 3557 7983
10Special weather statement, May 22, 5:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
542 PM EDT MON MAY 22 2017
NCZ086-088-222230-
Hoke NC-Cumberland NC-
542 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of northeastern Hoke
and northwestern Cumberland Counties Until 630 PM EDT...
At 540 PM EDT, Doppler radar was tracking A strong thunderstorm near
Pope AFB, or near Fort Bragg, moving east at 10 mph.
Heavy rain, dime size hail and wind gusts up to 45 mph will be
possible with this storm.
Locations impacted include... Fort Bragg, Pope AFB,
Spring Lake and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3507 7918 3518 7917 3517 7914 3518 7913
3517 7913 3517 7910 3519 7909 3521 7900
3522 7892 3523 7890 3523 7888 3524 7887
3499 7889
TIME...MOT...LOC 2140Z 274DEG 7KT 3515 7911
77Special weather statement, May 22, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT MON MAY 22 2017
NCZ088-222300-
Cumberland NC-
621 PM EDT MON MAY 22 2017
...A strong thunderstorm will affect portions of central Cumberland
County Until 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Vander, Cedar Creek and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3502 7907 3503 7908 3519 7900 3513 7864
3512 7865 3512 7864 3511 7865 3509 7866
3509 7867 3505 7866 3485 7873
TIME...MOT...LOC 2220Z 293DEG 14KT 3508 7897
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:54 AM EDT | Special Weather Statement | RAH | Stanly | 66 min |
| May 22, 2:38 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
| May 22, 3:48 PM EDT | Special Weather Statement | RAH | Bladen | 42 min |
| May 22, 4:19 PM EDT | Special Weather Statement | RAH | Randolph | 56 min |
| May 22, 4:20 PM EDT | Special Weather Statement | RAH | Davidson | 55 min |
| May 22, 5:12 PM EDT | Special Weather Statement | RAH | Montgomery | 63 min |
| May 22, 5:42 PM EDT | Special Weather Statement | RAH | Cumberland | 48 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.